Gastrointestinal Problems in Rheumatoid Arthritis
Inflammation of RA, some RA medications, and risk factors such as smoking contribute to GI issues in people with RA.
If you have rheumatoid arthritis (RA) and experience gastrointestinal (GI) problems on top of it, you are not alone. Studies have found that people with RA have more GI issues than people who do not have RA. Higher levels of inflammation and impaired immunity due to the disease likely play a significant role.
Another factor is fibromyalgia. About 20-30 percent of people with RA develop fibromyalgia as well. Among fibro’s many symptoms are: abdominal pain, bloating and alternating constipation and diarrhea (called irritable bowel syndrome or spastic colon).
Additionally, medications used to treat RA – including nonsteroidal anti-inflammatory drugs (NSAIDs), corticosteroids and most disease-modifying antirheumatic drugs (DMARDs) – list GI problems as a common side effect.
A study published in the Journal of Nutrition in 2011, found that most people with RA experienced GI disorders such as constipation (66 percent) or diarrhea (11 percent), possibly indicating an imbalance of intestinal bacteria.
Beyond the discomfort and disruption of symptoms like nausea, diarrhea and other digestive issues, a study published in the Journal of Rheumatology in 2012 found that the risk of experiencing a serious upper or a lower GI event was 70 percent higher in those with RA than in those without RA – and when those events occurred, they were more likely to be critical and require hospitalization in people with RA.
Upper-GI events (occurring between the mouth and the end of the stomach) include bleeding, GI perforation (a hole in the wall of the stomach), ulcers, obstruction and esophagitis (inflammation, irritation or swelling of the esophagus). Lower-GI events (affecting the large and small intestines) include bleeding, perforation, ulcers, obstruction, diverticulitis (infection or inflammation of the small sacs in the lining of the intestine) and colitis (swelling of the large intestine).
Upper-GI problems in RA patients have been partly attributed to the use of NSAIDs. An increased awareness of the side effects of NSAIDs, their wiser use and the addition of proton pump inhibitors to control upper-GI symptoms have helped to reduce the incidence of upper-GI problems associated with RA. In fact, the study found that the incidence of upper-GI tract problems declined over the 28-year study period in people with RA (although it was still higher than in the general population). On the other hand, the incidence of lower-GI tract problems held steady over the same time period.
People with RA had an increased risk of infectious colitis (inflammation of the colon caused by infection) and drug-induced colitis, as well as lower-GI bleeding, perforation and diverticulitis, compared with non-RA patients. The factors associated with lower-GI problems in RA identified in this study included smoking, use of corticosteroids (such as prednisone and cortisone), prior upper-GI disease and abdominal surgery.
“We are still seeing about a 50 percent increase in lower-GI problems in people with RA compared with those without it. More attention is needed to address lower-GI problems,” says study co-author Eric Matteson, chair of rheumatology at the Mayo Clinic in Rochester, Minn.
Better strategies and treatment approaches are needed to address lower-GI problems in people with RA, such as timely treatment of upper-GI disease, minimizing exposure to corticosteroids, avoiding smoking, and screening for lower-GI disease, all of which may help reduce the incidence or seriousness of lower-GI issues.
Although our understanding of the impact of RA (and its treatments) on the GI tract is evolving, GI problems are not going away any time soon. To minimize the risk of serious GI complications, you should speak with your doctor right away if you develop any signs or symptoms of a GI problem. And if you haven’t done so yet, stop smoking and start eating right.